Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 138, NWS Wilmington, OH

August 13, 2005Hamilton County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 13, 2005, 6:44 PM EDT for Hamilton County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2005, 6:44 PM EDT (22:44 UTC)
Expired
Aug 13, 2005, 7:30 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Hamilton County, OH

The radar

The Cincinnati radar (KILN), 67 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:21 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 13, 4:21 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EDT SAT AUG 13 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
NAM AND GFS SHOWING SOME DISAGREEMENT IN PLACEMENT/MOVEMENT OF
FRONT DURING THE NEXT 36-48 HRS. GFS HAS TRENDED THE MOST
CONSISTENTLY OVER THE LAST SEVERAL RUNS. HOWEVER...CONFIDENCE IS
RATHER LOW WITH REGARDS TO PLACEMENT AND INTENSITY OF THE SFC WAVES
IT IS DEVELOPING ALONG THE FRONT. HAVE THUS ADJUSTED THE FORECAST
THIS SHORT TERM TO WEIGH MORE TOWARD THE GFS IN REGARDS TO FRONTAL
POSITION...BUT NOT IN REGARDS TO POPS AND QPF DUE TO UNCERTAINTY
WITH DEVELOPMENT OF ANY FRONTAL WAVES.

FOR TONIGHT...FRONTAL SYSTEM CURRENTLY POSITIONED TO OUR N AND NW
SHOULD PUSH SLOWLY SOUTHEASTWARD OVERNIGHT. THE BEST CHC FOR
PRECIP WILL BE DURING THE EVENING HOURS. COVERAGE SHOULD TALE OFF
SOMEWHAT DURING THE OVERNIGHT HOURS. SCATTERED NATURE OF
CONVECTION...GIVEN THE MARGINAL DYNAMIC FORCING SHOULD FIT BETTER
WITH CHC POPS COVERAGE.

FOR SUNDAY AND SUNDAY NIGHT...FRONT SHOULD MOVE DOWN INTO THE ILN
FA. GFS SHOWING A BIT MORE IN THE WAY OF BOUNDARY LAYER FORCING.
ALTHOUGH SOMEWHAT SUSPECT...HAVE GONE WITH A MORE BLENDED POPS
SOLUTION BETWEEN THE NAM AND GFS. HAVE THUS INCREASED THE POPS FOR
SUNDAY AFTERNOON TO THE LIKELY CATEGORY ACROSS THE CENTER TWO
THIRDS OF OUR FA. FRONT SHOULD CONTINUE TO MOVE SLOWLY TO THE SE
SUNDAY NIGHT...ALLOWING FOR A DECREASE CHC POPS AS THE NIGHT PROGRESSES.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
LOOKS LIKE FRONTAL BOUNDARY SHOULD BE SITUATED SOMEWHERE ALONG OR
JUST SOUTH OF THE OHIO RIVER MONDAY. GIVEN LACK OF ANYTHING TO
REALLY PUSH IT THROUGH THOUGH...THINK MODELS ARE PUSHING FRONT TOO FAR
SOUTH AND PREFER HPC SOLUTION OF SLOWLY LIFTING BOUNDARY BACK NORTH
ACROSS THE AREA THROUGH MID WEEK. THEREFORE...WITH FRONT IN THE
VICINITY...WILL GENERALLY GO WITH SLIGHT CHANCE TO LOW CHANCE POPS
MONDAY AND TUESDAY. MOST OF FA SHOULD THEN BE WARM SECTORED FOR
WEDNESDAY AND THURSDAY WHICH SHOULD KEEP BETTER FORCING TO OUR
NORTH. WILL THEREFORE MAINLY ALLOW FOR JUST A SLIGHT CHANCE OF AN
AFTERNOON OR EARLY EVENING THUNDERSTORM THOSE DAYS AND TRY TO
DIURNALLY DRY THINGS OUT OVERNIGHT. ALSO...WITH AREA EXPECTED TO BE
IN THE WARM SECTOR...WILL GO WARMER THAN MEX GUIDANCE FOR HIGHS BOTH
WEDNESDAY AND THURSDAY. STRONGER COLD FRONT THEN FORECAST TO PUSH
DOWN INTO AREA FRIDAY INTO FRIDAY NIGHT. THIS SHOULD BRING WITH IT A
BETTER CHANCE OF PCPN ALONG WITH A COOLER/DRIER AIRMASS FOR NEXT
WEEKEND.

&&

.AVIATION (18Z-18Z)...
CONVECTIVE TEMPERATURE HAS BEEN ACHIEVED...AND THUNDERSTORMS HAVE
POPPED UP IN SOUTHERN OHIO AND NORTHERN KENTUCKY. CONVECTION IS
CURRENTLY AWAY FROM TAF SITES...BUT ALL SITES CAN EXPECT TO HAVE A
CUMULONIMBUS IN SIGHT THIS AFTERNOON AND EARLY THIS EVENING. AFTER
THUNDERSTORMS DIE DOWN DIURNALLY TONIGHT...CONVECTION WILL REFORM
EARLY SUNDAY AHEAD OF A SHORT WAVE.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 13, 4:58 AM EDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
458 AM EDT SAT AUG 13 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140857-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
458 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.

CONDITIONS WILL BE A BIT TAD COOLER TODAY WITH TEMPERATURES TOPPING
OUT AROUND 90.  HOWEVER, THE HUMIDITY WILL BE A BIT HIGHER PRODUCING
HEAT INDICES IN THE 95 TO 100 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOON AND EVENINGS
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

 TIPTON

In the hours before

Local storm report, Aug 13, 4:01 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 E WAPAKONETA          40.57N 84.12W
08/13/2005  0.75 INCH        AUGLAIZE           OH   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED NEAR ST JOHNS

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:21 PM EDTSevere Thunderstorm WarningILNAuglaize24 min
Aug 13, 3:48 PM EDTSevere Thunderstorm WarningILNMercer27 min
Aug 13, 3:56 PM EDTSevere Thunderstorm WarningILNHardin49 min
Aug 13, 5:34 PM EDTSevere Thunderstorm WarningILNHardin11 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.